Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Paducah, KY

April 26, 20174 counties in Illinois; 6 counties in Kentucky; Posey County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Apr 26, 2017, 8:09 PM CDT for 4 counties in Illinois; 6 counties in Kentucky; Posey County, Indiana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2017, 8:09 PM CDT (01:09 UTC)
Expired
Apr 26, 2017, 8:45 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Gallatin County, IL, Hardin County, IL, Pope County, IL, Saline County, IL, Posey County, IN, Caldwell County, KY, Crittenden County, KY, Henderson County, KY, Hopkins County, KY, Union County, KY, Webster County, KY

The radar

The Paducah radar (KPAH), 85 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 8:21 PM CDTTSTM WND GST 65Marion, KYEMA ESTIMATES 60-65 MPH WIND GUST AS THE STORMS MOVED THROUGH. TIME ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS53 KPAH 270109
SVRPAH
ILC059-069-151-165-INC129-KYC033-055-101-107-225-233-270145-
/O.NEW.KPAH.SV.W.0096.170427T0109Z-170427T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
809 PM CDT WED APR 26 2017

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Hardin County in southern Illinois...
  Northeastern Pope County in southern Illinois...
  Southeastern Saline County in southern Illinois...
  Southeastern Gallatin County in southern Illinois...
  Southern Posey County in southwestern Indiana...
  Southwestern Henderson County in northwestern Kentucky...
  Central Crittenden County in western Kentucky...
  Northwestern Caldwell County in western Kentucky...
  Central Hopkins County in northwestern Kentucky...
  Union County in northwestern Kentucky...
  Webster County in northwestern Kentucky...

* Until 845 PM CDT

* At 808 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles south of Equality to 6 miles west of Marion
  to near Eddyville, moving northeast at 75 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Henderson, Mount Vernon, Morganfield, Providence, Marion, Sturgis,
  Shawneetown, Breckinridge Center, Sebree, Clay, Uniontown, Dixon,
  Corydon, Robards, Creswell, Farmersville, Hanson, Fredonia,
  Cave-In-rock and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows! 

Torrential rainfall is occurring with these storms, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3713 8802 3717 8804 3719 8809 3722 8807
      3744 8820 3757 8853 3789 8804 3789 8802
      3791 8802 3800 8788 3774 8757 3742 8744
TIME...MOT...LOC 0108Z 233DEG 67KT 3760 8840 3736 8819 3714 8813 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

DRS
2 follow-up statements
081 
WWUS53 KPAH 270127
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
827 PM CDT WED APR 26 2017

ILC069-151-165-KYC107-270136-
/O.CAN.KPAH.SV.W.0096.000000T0000Z-170427T0145Z/
Hardin IL-Pope IL-Saline IL-Hopkins KY-
827 PM CDT WED APR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR HARDIN...NORTHEASTERN POPE...
SOUTHEASTERN SALINE AND CENTRAL HOPKINS COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3726 8799 3732 8805 3747 8812 3747 8809
      3749 8806 3753 8807 3757 8812 3757 8815
      3760 8818 3760 8821 3772 8831 3789 8804
      3789 8802 3791 8802 3800 8788 3774 8757
      3753 8752
TIME...MOT...LOC 0126Z 218DEG 62KT 3780 8818 3753 8794 3731 8788 

$$

ILC059-INC129-KYC033-055-101-225-233-270145-
/O.CON.KPAH.SV.W.0096.000000T0000Z-170427T0145Z/
Gallatin IL-Posey IN-Henderson KY-Crittenden KY-Caldwell KY-Union KY-
Webster KY-
827 PM CDT WED APR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL GALLATIN...SOUTHERN POSEY...SOUTHWESTERN HENDERSON...
NORTHEASTERN CRITTENDEN...NORTHWESTERN CALDWELL...UNION AND WEBSTER
COUNTIES...

At 826 PM CDT, severe thunderstorms were located along a line
extending from near Ridgway to near Sturgis to near Creswell, moving
northeast at 70 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Henderson, Mount Vernon, Morganfield, Providence, Marion, Sturgis,
Shawneetown, Breckinridge Center, Sebree, Clay, Uniontown, Dixon,
Corydon, Robards, Waverly, Old Shawneetown, Wheatcroft and Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3726 8799 3732 8805 3747 8812 3747 8809
      3749 8806 3753 8807 3757 8812 3757 8815
      3760 8818 3760 8821 3772 8831 3789 8804
      3789 8802 3791 8802 3800 8788 3774 8757
      3753 8752
TIME...MOT...LOC 0126Z 218DEG 62KT 3780 8818 3753 8794 3731 8788 

HAIL...<.75IN
WIND...60MPH
 
$$

DRS
565 
WWUS53 KPAH 270140
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
840 PM CDT WED APR 26 2017

ILC059-INC129-KYC033-055-101-225-233-270149-
/O.EXP.KPAH.SV.W.0096.000000T0000Z-170427T0145Z/
Gallatin IL-Posey IN-Henderson KY-Crittenden KY-Caldwell KY-Union KY-
Webster KY-
840 PM CDT WED APR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GALLATIN...SOUTHERN
POSEY...SOUTHWESTERN HENDERSON...NORTHEASTERN CRITTENDEN...
NORTHWESTERN CALDWELL...UNION AND WEBSTER COUNTIES WILL EXPIRE AT 845
PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 3726 8799 3732 8805 3747 8812 3747 8809
      3749 8806 3753 8807 3757 8812 3757 8815
      3760 8818 3760 8821 3772 8831 3789 8804
      3789 8802 3791 8802 3800 8788 3774 8757
      3753 8752
TIME...MOT...LOC 0139Z 270DEG 67KT 3793 8797 3766 8773 3744 8767 

$$

DRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:27 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 26, 6:27 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
627 PM CDT Wed Apr 26 2017

.UPDATE...
Issued at 627 PM CDT Wed Apr 26 2017

Updated the AVIATION discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 152 PM CDT Wed Apr 26 2017

Fairly high confidence in the short term.

A cold front was perched just northwest of the region. It extended
from Wisconsin to near St Louis and Springfield MO into Texas. By
00z this front should be nearing the confluence of the Mississippi
and Ohio rivers. The front should exit the area by 12z Thursday.
Strong and some severe storms were developing well ahead of the
front over SEMO this morning and spreading into southwest Illinois
this afternoon. These storms were fairly isolated but producing
some winds in excess of 60 mph and small hail. As the front
approaches later this afternoon and evening would expect to see
more widespread convection with severe and heavy rain possible.
After midnight start to end the thunder chances from west to east
as we lose our CAPE. Expect a lull for Thursday. A warm front will
lift into the area Friday bringing rain chances back to the
region. We will cool down a good deal Thursday and then rebound
right back above normal Friday as the warm makes its way through.

.LONG TERM...(Saturday through Wednesday)
Issued at 152 PM CDT Wed Apr 26 2017

Confidence remains high on an unsettled upcoming weekend with both
heavy rain and severe potential. Less confidence in the exact timing
and location of where the heaviest rain and best severe threat will
be.

An upper level trough will pivot into the southern Plains on
Saturday as ridging takes shape over the southeast U.S. On Sunday
the trough will eject northeast into our region, moving into the
Great Lakes on Monday. Deep southwesterly flow will remain in place
this weekend, with ample moisture present for heavy rains.

On Saturday, a warm front will lift north of the region resulting in
precip chances decreasing from the south. Most of the area may end
up dry by the afternoon and evening hours as our area becomes fully
engulfed in the warm sector. Our northern and western counties may
not see as long of a break in the rain and storms. By Saturday
night, the upper level trough is nudging close enough to increase
PoPs from the west as the better lift and upper dynamics move
closer. Highest PoPs will push across the area through the day on
Sunday. At this time, it looks the back edge will push east through
the evening and much of the area may end up dry by after midnight.

As far as severe potential on Sunday, it will be dictated by just
how much instability is present and the exact timing of the front
through the area. Models hint there will at least be modest
instability along with strong forcing and deep layer shear.
Currently, the cold front looks to advance east through the area
during the afternoon into the early evening hrs, which would be near
prime time for enhanced storm activity. Will continue to monitor
this closely. Guidance continues to indicate several inches of QPF
Saturday night into Sunday, refer to the latest Hydrologic Outlook
for details. Holding off on issuing any sort of Flood Watch at this
time.

The trough lifts north on Monday, leaving the Quad State dry for
Monday and at least the first part of Tuesday. A shortwave looks to
push into the area sometime later Tuesday and Wednesday, with PoPs
returning possibly by Tuesday afternoon and increasing into
Wednesday.

Temperatures will be warmest on Saturday, into the 80s in many
locations, before cooling down below normal in the 60s on Monday. A
warming trend then commences with most areas back above 70 on
Tuesday.

&&

.AVIATION...
Issued at 627 PM CDT Wed Apr 26 2017

With the approach and passage of a cold front, all sites will have
periods of showers and thunderstorms along with VFR/MVFR
cigs/vsbys through the first 4-6 six hours of the period, light
drizzle and MVFR cigs/vsbys for 4-6 hours, then inproving to VFR
during the last few hours of the period. Southerly winds gusting
up to 20-25 mph early will gradually swing around to the west
generally AOB 10 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...KH
LONG TERM...SP
AVIATION...JP
Hazardous weather outlook, Apr 26, 4:38 AM CDT, 15 hours 31 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Paducah KY
438 AM CDT Wed Apr 26 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
438 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The development of isolated thunderstorms cannot be ruled out
over southeast Missouri and southwest Illinois through early this
afternoon. Severe weather is not expected with this activity.

Strong to potentially severe thunderstorms are expected to form
along and ahead of a cold front over southeast Missouri by mid to
late afternoon. Initially, storms will be capable of producing
large hail, damaging winds, and an isolated tornado.

A line of thunderstorms should progress into southern Illinois
and far western Kentucky by early evening. Damaging winds will be
the primary concern.

The severe threat will diminish quickly as the storms move east
towards the Wabash River and the Land Between the Lakes by late
evening. Lightning and locally heavy rain will also accompany
thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of thunderstorms are expected Friday through
Sunday. Heavy rainfall is expected over portions of the region.
Please refer to the Hydrologic Outlook for details.

In addition, strong to severe thunderstorms will be possible through
the period. At this time, the best chance of severe storms appears
to be with a warm frontal passage Friday night, in addition to the
cold frontal passage Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by mid to late afternoon
in southeast Missouri, and throughout southern Illinois and the
Purchase Area of western Kentucky by early evening.

Spotters are also encouraged to monitor the latest forecasts for
possible activation over the upcoming weekend.

RJP/GM

In the hours before

Local storm report, Apr 26, 7:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     2 SW LONE OAK           37.02N 88.69W
04/26/2017  E70 MPH          MCCRACKEN          KY   NWS EMPLOYEE

&&

SMITTY
Local storm report, Apr 26, 7:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     FULGHAM                 36.64N 88.87W
04/26/2017                   HICKMAN            KY   PUBLIC

            LATE REPORT. TREES DOWN AND ABOVE GROUND POOL DESTROYED.
            REPORTED THROUGH MEDIA.

&&

SMITTY
Local storm report, Apr 26, 7:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HEAVY RAIN       METROPOLIS              37.15N 88.71W
04/26/2017  E0.50 INCH       MASSAC             IL   PUBLIC

            ONE HALF INCH RAINFALL ACCUMULATION IN 5 MINUTES.

&&

SMITTY
Local storm report, Apr 26, 7:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
754 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     5 S MAYFIELD            36.66N 88.65W
04/26/2017                   GRAVES             KY   PUBLIC

            TREES UPROOTED AND LIMBS DOWN ALONG HIGHWAY 45 BETWEEN
            MAYFIELD AND WINGO.

&&

SMITTY
Local storm report, Apr 26, 7:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
756 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HEAVY RAIN       PADUCAH                 37.07N 88.64W
04/26/2017  M0.52 INCH       MCCRACKEN          KY   ASOS

            12 MINUTE RAINFALL ACCUMULATION.

&&

SMITTY
Local storm report, Apr 26, 8:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     5 S SYMSONIA            36.83N 88.51W
04/26/2017  E60 MPH          GRAVES             KY   PUBLIC

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:11 PM CDTSevere Thunderstorm WarningPAHMassac34 min
Apr 26, 7:44 PM CDTSevere Thunderstorm WarningPAHMassac, Pope35 min
Apr 26, 8:43 PM CDTSpecial Weather StatementPAHEdwards, Wabash, White47 min
Apr 27, 3:57 AM CDTFlash Flood WatchPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more4 days
Apr 27, 10:23 AM CDTRiver Flood WarningPAHAlexander, Pulaski38 days
Apr 26, 7:24 PM CDTTornado WarningPAHGraves, Hickman16 min
Apr 26, 11:25 PM CDTSpecial Weather StatementPAHMuhlenberg, Todd50 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.